View Full Version : Are The Meds Controlling My Life?


Th3g00d5
04-11-17, 03:06 PM
Hey All,

This is my first post here. I wanted to know if anyone else feels like when their meds wear off they have totally lost the plot? I was diagnosed with ADHD @ age 8. I took Ritalin as a kid in grade school & middle school. Then in High School, I stopped taking meds because I thought I could manage my symptoms on my own. It worked ok, but once I got into a career that required extensive focus I had to get back on meds. Now I am 32 married, with a baby on the way. About 2.5 years ago I got back on meds, (adderall IR 20mg 2X per day.) I never really took my full prescribed dosage as it amped/jacked me up too much. I could feel that the meds were working very well when I started taking them as my career took off and I became the highest grossing salesperson in my company. However, at the same time, it felt like my social life was slipping. Now I have switched to 20mg Adderall XR once per day and it seems to be working well for my focus and helping with my career. I like how it's stable all day for 8-10hrs. However, at the end of the day when the meds are wearing off, I often find myself in a pretty bad mood. Also, I find that on weekends if I don't take my meds I hardly get up off the couch and I have no desire to do much with friends or anything social for that matter. I don't seem to laugh and joke the way I used to. I miss that. I have always been a pretty social guy. I was wondering if anyone experiences this kind of thins as well? What do you all do to combat the lethargic/sad feelings when the meds wear off and what do you do on weekend (take or not take your meds).

Side Note 1:When I was on IR Adderall I sometimes took it to party on weekends. (part of the reason I switched to XR) Less potential for abuse.

Side Note 2: I wonder how long I can go on taking these meds? Will I have to take stimulants until I die? Am I shortening my life my taking these? Now that I have a baby on the way all of these thoughts have started to come to mind as I want to be sure I am around for my child and also that I can function properly in society in order to provide for my family.

~Love & Light~
-B

Pilgrim
04-11-17, 05:35 PM
I feel that when I started to feel like this there just wasn't enough balance.

Cyllya
04-11-17, 06:37 PM
Ask your doctor about med adjustments to mitigate withdrawal effect (including at the end of the day--you will probably have to specify that). For example, you might have better luck taking IR doses three or four times per day. This could delay the withdrawal to while you're sleeping. You'll probably feel crummy in the mornings, but then it will be time for your next dose.

The meds are generally supposed to be taken daily. Even if you weren't getting withdrawal effects, skipping days means no treatment on those days.

Adderall XR is roughly the equivalent of taking two half-size IR doses four hours apart. (So 20mg XR is like two 10mg IR, and the two 20mg pills you were taking previously were like a 40mg XR pill.) If you took 5mg four times a day, that'd be the same amount of medication per day that you're getting now. Or 10mg three times a day is an increase per day but the same amount in your system at a time.

If Adderall IR isn't okay for you, you might have better luck with Concerta (also a stimulant, but a different one), Vyvanse (amphetamine like Adderall, but a different release mechanism), or Strattera (not a stimulant, statistically less effective with more adverse effects, but with a longer half-life and no abuse potential).

As for whether you'll have to take the meds forever... probably. I'm crossing my fingers for better treatment option in the future, but I doubt we'll get a legit "cure" in our lifetime. Research on the meds has suggested they don't cause much danger when used with reasonable caution; I figure untreated ADHD is more dangerous than the meds for most people.

Jenn1202
04-11-17, 08:18 PM
Based on what you said, it seems like you experience withdrawal symoptoms on weekends. You may want to consult with your pdoc and possibly consider taking a lower dose on weekends (even if you don't really need it) so that you don't experience withdrawal effects.

Bouncingoffwall
04-11-17, 09:30 PM
Moderate cardio exercise at "crash time" is key and always worked beautifully for me.

I've asked a lot of the same questions you've asked. I get uneasy that there's no data on the effects of decades-long stimulant use.